Texas, 2024

Flash Flooding and Hail in Texas, November 3 to 4, 2024

November 3 to 4, 2024 · NWS FWD · 14 events in 8 counties and zones

A strong upper level trough generated multiple rounds of showers and thunderstorms across North Texas on November 3 and 4. Most of the severe weather occurred on the 4th when the upper trough swept across the Plains and a cold front pushed through North and Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong upper level trough generated multiple rounds of showers and thunderstorms across North Texas on November 3 and 4. Most of the severe weather occurred on the 4th when the upper trough swept across the Plains and a cold front pushed through North and Central Texas. Damaging wind gusts was the primary severe weather occurrence, though large hail and flash flooding also occurred in a few instances.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 3, 10:24 AM CST, 2 hours 34 minutes earlier. Its key messages:

  • A Flood Watch is in effect for portions of North Texas through 6 AM Monday morning.
  • Another round of thunderstorms is expected this afternoon and evening, particularly west of I-35. Heavy rain will be the main threat, but isolated severe storms with hail and damaging wind cannot be ruled out.
  • A more widespread round of thunderstorms is expected to affect most of the area on Monday which will bring a threat for flooding and severe weather, including damaging wind gusts, tornadoes, and hail.
Area forecast discussion, Nov 3, 10:24 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1024 AM CST Sun Nov 3 2024

...New Short Term, Aviation...

.KEY MESSAGES...

-  A Flood Watch is in effect for portions of North Texas through
   6 AM Monday morning.

-  Another round of thunderstorms is expected this afternoon and
   evening, particularly west of I-35. Heavy rain will be the
   main threat, but isolated severe storms with hail and damaging
   wind cannot be ruled out.

-  A more widespread round of thunderstorms is expected to affect
   most of the area on Monday which will bring a threat for
   flooding and severe weather, including damaging wind gusts,
   tornadoes, and hail.

&&

.SHORT TERM... /NEW/
/This Afternoon and Tonight/

The morning complex of storms that brought heavy rain to the
northwest portions of the forecast area will continue to lift
northeast into Oklahoma late this morning. Warm air advection
showers will be ongoing through the day with additional
thunderstorms expected to move in from the southwest and west
through the afternoon. Storm motion will be to the northeast
compliments of strong southwest steering flow. However, any
eastward moving outflow boundaries will likely become a source of
meso-scale lift for additional storms just about anywhere across
the CWA. The most instability this afternoon into the evening
will be across about the northwest half of the CWA which is where
the highest potential for severe storms will be. Heavy rain and
damaging wind gusts will be the primary hazards but a few storms
could also produce hail. We will maintain the current Flood Watch
across the northwest since this is where the heaviest rain has
fallen over the past 24 hours and where additional storms are
expected. The Flood Watch may need to be expanded to the south
and southwest but we will see how storms line up this afternoon
before making any changes. A brief lull in thunderstorm activity
is expected late in the evening into the early overnight hours but
strong low level warm air advection will likely produce spotty
showers through the night. We still anticipate more widespread
thunderstorm activity on Monday and an uptick in severe weather
which is detailed well in the Long Term Discussion below.

High Temperatures this afternoon will be tricky to forecast due to
extensive cloud cover which will offset low level warm air
advection. We still expect some breaks in the clouds, especially
across parts of Central Texas, allowing temperatures to climb as
high as the middle 80s. The rest of the region will stay in the
70s to around 80. Not much cooling is expected tonight with lows
in the middle 60s to the lower 70s.

79

&&

.LONG TERM... /Issued 240 AM CST Sun Nov 3 2024/
/Monday and Beyond/

By Monday morning, a strong upper-level trough and 110 kt jet
streak will eject over West Texas leading to surface cyclogenesis
over far northwest Texas. Scattered thunderstorms will start
developing over portions of western North and Central Texas in the
vicinity of this surface low and south along its eastward-
advancing dryline near sunrise Monday morning. As this system
continues its trek northeastward into eastern Oklahoma, expect
this broken line of thunderstorms to shift east-west over our
forecast area during the day Monday.

Strong low-level southerly flow and a 50-60 kt LLJ will aid in
the transport of warm, moist air over much of North and Central
Texas sustaining this line of storms as it pushes eastward.
Daytime heating will lead to destabilization and an area of
1500-2000 J/kg MLCAPE will likely materialize generally along/east
of the I-35 corridor by the early afternoon hours on Monday.
Meridional mean flow will favor a more linear storm mode and
damaging wind threat, but strong deep-layer shear and impressive
low-level wind fields may support embedded circulations and/or
supercellular structures within the line. With the latest suite of
high-resolution guidance, there is increasing concern that a few
discrete/semi-discrete cells may develop just ahead of the line
Monday afternoon which would contain an increased threat for
tornadoes and hail. The area that contains the best overlap of
wind shear and instability looks to transpire generally east and
northeast of the DFW Metroplex in the 12PM-7PM time frame Monday
afternoon and evening. Remember, all modes of severe weather will
be possible, so have multiple ways to receive weather warnings and
check back frequently for forecast updates!

Thunderstorms will largely exit eastern North Texas by late
Monday evening but may linger across portions of Central Texas
into the late hours of Monday night-early Tuesday morning until
this storm system's actual cold front pushes through the region.
Most likely additional rainfall totals with this round of storms
through Tuesday morning will average 0.5"-1.5". There's a 10-20%
chance that locations east of I-35 pick up an additional 2.5+" of
rainfall that could lead to localized flooding concerns.

A cooler, drier airmass will usher in behind the cold front just
in time for Election Day with highs expected to peak in the 60s
across most of the forecast area. Near-normal temperatures will
persist through the midweek period. Another storm system will
approach the Plains toward the second half of the work week
increasing area-wide daily rain chances by late Wednesday through
the end of the week. We are in a busier weather pattern folks, so
make sure you are remaining Weather Aware!

Langfeld

&&

.AVIATION... /NEW/
/18Z TAFs/

Multiple aviation weather concerns are expected across the region
through Monday afternoon with periodic thunderstorm chances and
low ceilings/visibility.

Warm air advection showers will continue to move northward through
the morning, with brief light rain and visibility restrictions at
all TAF sites. Thunderstorms will become more likely through the
afternoon with increasing instability. The best storm chances will
be west of the TAF sites but we will include a TEMPO group for
thunder at the Metroplex TAF sites from 17Z to 21Z to account for
the storms currently moving in from the southwest which may graze
the terminals. Waco could also see a brief storm this afternoon
but instability will not be as favorable so will not include the
mention at this time. Storm chances will decrease by mid evening
but will return between 16Z and 18Z Monday along an approaching
dryline. These storms will linger in the region through the
afternoon and push to the east Monday evening with the arrival of
a cold front

Overall, ceilings will improve above 3000 ft this afternoon except
in and around storms. MVFR ceilings will return late this evening
and prevail through the morning hours Monday.

A breezy southeast to south wind will continue through Monday at
speeds between 12 and 18 knots along with some gusts around 28
knots.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    79  70  76  57  67 /  70  80  90  50  10
Waco                86  71  81  56  69 /  40  40  90  70  20
Paris               78  68  79  57  67 /  70  80 100  80  30
Denton              80  66  75  52  68 /  80  80  90  30  10
McKinney            81  68  77  55  68 /  70  80  90  60  10
Dallas              82  69  79  57  69 /  70  80  90  50  10
Terrell             81  70  80  57  68 /  60  70 100  80  20
Corsicana           83  73  83  60  70 /  50  50 100  90  30
Temple              87  70  83  56  72 /  20  20  80  70  20
Mineral Wells       79  65  76  50  68 /  80  70  90  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch from noon CST today through late tonight for
TXZ091>093-100>102.

&&
Hazardous weather outlook, Nov 3, 12:16 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1216 PM CST Sun Nov 3 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041345-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1216 PM CST Sun Nov 3 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This afternoon and Tonight.
Scattered thunderstorms are expected this afternoon and tonight with
the best chances across western North Texas. Some storms may be
severe with damaging winds and hail. Heavy rainfall will cause a
threat for flash flooding. A Flood Watch is in effect through Monday
morning for areas along the Red River.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A line of thunderstorms will move over much of North and Central
Texas during the day Monday. Severe weather, including damaging
winds, tornadoes, and hail will be possible. The best potential for
severe weather looks to materialize east and northeast of the DFW
Metroplex during the afternoon and evening hours of Monday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible this afternoon, especially
west of I-35.

In the hours before

Special weather statement, Nov 3, 9:36 AM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
936 AM CST Sun Nov 3 2024

TXZ141>143-031600-
Comanche TX-Mills TX-Hamilton TX-
936 AM CST Sun Nov 3 2024

...A strong thunderstorm will impact portions of Hamilton, Mills and
southeastern Comanche Counties through 1000 AM CST...

At 935 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles northeast of Mullin, or 14 miles south of
Comanche, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gustine around 945 AM CST.

Other locations impacted by this storm include Shive, Lamkin,
Proctor, Bozar, Hasse, Priddy, Whiteway, Aleman, Indian Gap, and
Newburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3170 9871 3170 9867 3172 9868 3207 9842
      3194 9833 3196 9829 3164 9783 3147 9818
      3123 9856 3128 9863 3129 9860 3132 9859
      3132 9864 3137 9865 3135 9871 3139 9869
      3143 9873 3139 9877 3141 9878 3144 9890
TIME...MOT...LOC 1535Z 221DEG 41KT 3169 9856

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Nov 3, 11:06 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1106 AM CST Sun Nov 3 2024

TXZ117-118-131>133-031730-
Hood TX-Parker TX-Tarrant TX-Johnson TX-Somervell TX-
1106 AM CST Sun Nov 3 2024

...A strong thunderstorm will impact portions of Somervell,
northwestern Johnson, southeastern Parker, southwestern Tarrant and
Hood Counties through 1130 AM CST...

At 1105 AM CST, Doppler radar was tracking a strong thunderstorm near
Granbury, moving northeast at 65 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Granbury around 1110 AM CST.
  Fort Worth around 1120 AM CST.
  Benbrook around 1125 AM CST.

Other locations impacted by this storm include Stockton Bend, Annetta
South, Mambrino, Tolar, Benbrook Lake, Lake Granbury, Acton, Waples,
Rainbow, and Paluxy.

This includes the following highways...
 Interstate 35W between mile markers 36 and 48.
 Interstate 20 between mile markers 408 and 444.
 Interstate 30 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3284 9771 3267 9717 3220 9763 3220 9764
      3213 9778 3215 9790 3238 9801
TIME...MOT...LOC 1705Z 215DEG 55KT 3240 9773

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Prater
Special weather statement, Nov 3, 11:33 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1133 AM CST Sun Nov 3 2024

TXZ119-031800-
Dallas TX-
1133 AM CST Sun Nov 3 2024

...A strong thunderstorm will impact portions of southern Dallas
County through NOON CST...

At 1133 AM CST, Doppler radar was tracking a strong thunderstorm over
Desoto, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dallas and Lancaster around 1140 AM CST.
  University Park and Highland Park around 1150 AM CST.

Other locations impacted by this storm include Mountain Creek Lake,
Joe Pool Lake, and White Rock Lake.

This includes the following highways...
 Interstate 35E between mile markers 412 and 435.
 Interstate 20 between mile markers 456 and 476.
 Interstate 30 between mile markers 36 and 59.
 Interstate 45 between mile markers 273 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3255 9675 3255 9703 3286 9695 3284 9656
TIME...MOT...LOC 1733Z 208DEG 33KT 3262 9687

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Prater

The radar

The Dallas/Ft Worth radar (KFWS), 135 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
November 3, 12:58 PM CST
Where
Grayson County, 0.9 mi SE of Whiteright
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.510, -96.390

Emergency manager reported a power pole down on Highway 11, east of Highway 69 in Whitewright.

Hail, Cooke

When
November 4, 12:44 PM CST
Where
Cooke County, 4.26 mi WNW of Muenster
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.670, -97.450

Storm chaser reported 1 inch hail 4 miles WNW of Muenster.

Hail, Erath

When
November 4, 1:21 PM CST
Where
Erath County, 1.5 mi SSE of (Sep)clark Fld Steph
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.200, -98.170

Trained spotter reported dime to penny size hail 3 miles ESE of Stephenville.

Thunderstorm Wind, Collin

When
November 4, 3:15 PM CST
Where
Collin County, 0.69 mi N of Wylie
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.030, -96.550

Public reported a tree trunk snapped in the front yard of a residence via a photo.

Hail, Collin

When
November 4, 3:20 PM CST
Where
Collin County, 0.69 mi N of Climax
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.210, -96.450

Trained spotter reported golf ball sized hail northeast of Princeton.

Hail, Johnson

When
November 4, 3:20 PM CST
Where
Johnson County, 0.69 mi S of Grandview
Measured
1 in hail
Reported by
Public
Coordinates
32.260, -97.180

A member of the public reported quarter sized hail in Grandview.

Flash Flood, Dallas

When
November 4, 3:38 PM CST to 7:30 PM CST
Where
Dallas County, 0.9 mi SE of Arcadia Park to 1.51 mi SE of Arcadia Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.740, -96.890

A trained spotter reported that parts of Jefferson Blvd in Cockrell Hill were impassable due to high water, and police barricades were put in place.

Thunderstorm Wind, Fannin

When
November 4, 3:47 PM CST
Where
Fannin County, Leonard
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.380, -96.250

A broadcast media partner reported estimated 50-60 mph wind gusts south of Leonard.

Thunderstorm Wind, Fannin

When
November 4, 3:50 PM CST
Where
Fannin County, Leonard
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.380, -96.250

Broadcast media reported an unattached shed moved out of a yard.

Thunderstorm Wind, Fannin

When
November 4, 3:52 PM CST
Where
Fannin County, 2.15 mi NNW of Bailey
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.460, -96.180

Emergency manager reported a very large tree branch collapsed onto the roof of a mobile home just north-northwest of Bailey.

Thunderstorm Wind, Hill

When
November 4, 4:00 PM CST
Where
Hill County, 1.89 mi WSW of Huron
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.040, -97.380

Broadcast media reported a metal roof removed from a farm building and large tree limbs blown down between Whitney and Blum.

Hail, Fannin

When
November 4, 4:05 PM CST
Where
Fannin County, 0.9 mi NE of Dodd City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.580, -96.070

A trained spotter reported quarter size hail in Dodd City.

Flash Flood, Dallas

When
November 4, 4:23 PM CST to 7:30 PM CST
Where
Dallas County, 2.07 mi N of (Dal)love Fld Dallas to 1.82 mi N of (Dal)love Fld Dallas
Cause
Heavy Rain
Reported by
Public
Coordinates
32.880, -96.850

A mPING report indicated streets flooded and multiple vehicles stranded 2 miles north of Love Field.

Flash Flood, Hill

When
November 4, 6:26 PM CST to 7:30 PM CST
Where
Hill County, 0.95 mi NE of Covington to 1.56 mi E of Covington
Cause
Heavy Rain
Reported by
Public
Coordinates
32.191, -97.260

A mPING report indicated streets flooded and vehicles stranded in Covington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223851, 1223807, 1223809, 1223854, 1223811, 1223814, 1224375, 1223816, 1223858, 1223870, 1224326, 1223815, 1224376, 1224382.